Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 209, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2005, 12:02 AM CDT for Trego County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 12:02 AM CDT (05:02 UTC)
- Expired
- Jul 19, 2005, 12:26 AM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Trego County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 12:05 AM CDT | HAIL 1 | 9 W Cedar Bluff, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 22.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 190503 SVRDDC KSC195-190600- /O.NEW.KDDC.SV.W.0209.050719T0502Z-050719T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1202 AM CDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TREGO COUNTY IN WEST CENTRAL KANSAS. * UNTIL 100 AM CDT * AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR TREGO CENTER...MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL TREGO COUNTY... CEDAR BLUFF... TREGO CENTER... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3878 9994 3875 9974 3890 9968 3902 9992 $$ JOHNSON
1 follow-up statement
000 WWUS53 KDDC 190526 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1226 AM CDT TUE JUL 19 2005 KSC195-190536- /O.CAN.KDDC.SV.W.0209.000000T0000Z-050719T0600Z/ TREGO KS- 1226 AM CDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREGO COUNTY HAS BEEN CANCELLED... AT 1221 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED OVER TREGO CENTER...MOVING NORTH AT 5 MPH.. LAT...LON 3878 9994 3875 9974 3890 9968 3902 9992 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:56 PM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jul 18, 2:56 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 PM CDT MON JUL 18 2005 .DISCUSSION... DAYS 1-2... WEAK FRONTAL BOUNDARY REMAINS OVER SOUTHERN KANSAS AND SOME ELEVATED CONVECTION CONTINUES ALONG AND NORTH OF THE FRONT. WILL BE TOUGH TO GET SURFACE BASED CONVECTION WITH THE WARM TEMPS ALOFT AND COOLER TEMPS DOWN LOW, BUT IF IT DOES OCCUR IT WOULD BE DOWN BY THE OKLAHOMA BORDER. THE GFS MODEL HAS DONE WELL WITH CONVECTIVE LOCATION LATELY...UNLIKE THE NAM(ETA)...AND DEVELOPS MORE CONVECTION TONIGHT ACROSS MY CWA, WITH THE BETTER CHANCES BEING ACROSS CENTRAL AND SOUTH CENTRAL KS. THIS IS REASONABLE WITH A LLJ (ALTHOUGH WEAKER THAN LAST NIGHT) INTERACTING WITH THE FRONT LATER. THE PROVERBIAL FAUCET TURNS OFF STARTING TOMORROW AS HIGH PRESSURE ALOFT BUILDS EAST INTO KS FROM THE WESTERN US, AND THIS FEATURE WILL REMAIN IN CONTROL FOR AT LEAST THE REMAINDER OF THE WEEK. HIGH TEMPS WILL ALSO REBOUND QUICKLY, WITH BOTH THE NAM/GFS FORECASTING NEAR 30C 850MB TEMPS BY WEDNESDAY. THE GOING FORECAST REFLECTED THIS WELL SO ONLY MADE SLIGHT ADJUSTMENTS. TEMPS WILL PROBABLY REACH TRIPLE DIGITS IN SOME PLACES BY WEDNESDAY. DAYS 3-7... THE LATEST RUNS OF THE ECMWF AND GFS ARE REMARKABLY SIMILAR OUT THROUGH 120HRS, AND RELATIVELY CLOSE IN THE UPPER LAYERS EVEN BEYOND 120HRS OUT. MADE ONLY A FEW MINOR TWEAKS TO THE GOING EXTENDED, KEEPING POPS NIL AND CONTINUING THE HOT PATTERN. THERE WILL BE PLENTY OF TIME TO UPDATE THE FORECAST AS NEXT WEEKEND APPROACHES. THE GFS HINTS AT BRINGING SOME REMNANT EMILY MOISTURE UP NORTH AND FROM THE WEST ON SATURDAY AND INTO WESTERN KANSAS SUNDAY/MONDAY. AT THE MOMENT, THINK MOST OF THE AVAILABLE MOISTURE WILL BE SQUEEZED OUT OF THE ATMOSPHERE BY THE TIME THE UPPER ENERGY CROSSES THE ROCKIES. AFTER THE 5-6 DAY STRETCH OF 100F+ DAYS, SOME PRECIPITATION WILL BE WELCOME AROUND SUNDAY/MONDAY. FOR NOW, JUST INCREASED SKY COVER SAT AND SUNDAY, AND KNOCKED MAX TEMPERATURES A NOTCH SUNDAY/MONDAY. IN THE NEARER TERM, THURSDAY THROUGH SATURDAY, EXPECT THE STACKED WARM HIGH PRESSURE CURRENTLY OVER THE 4-CORNERS REGION WILL BE BUILDING EAST AND ORIENTED WEST TO EAST OVER KANSAS. THIS SHOULD ALLOW FOR FULL SOLAR INSOLATION AND SOUTH WINDS WILL AID IN ADVECTING WARMER POTENTIAL TEMPERATURES FROM THE SOUTH. EXPECT LOWS CLOSE TO 70 AND HIGHS AROUND THE CENTURY MARK. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 95 71 98 / 20 10 10 0 GCK 64 97 71 99 / 10 10 10 0 EHA 65 96 68 99 / 20 10 10 0 LBL 66 96 70 99 / 20 10 10 0 HYS 66 95 72 100 / 10 10 10 0 P28 69 96 72 98 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && LACY/TSB
Hazardous weather outlook, Jul 18, 3:26 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT MON JUL 18 2005 KSZ030-031-043>046-061>066-074>081-084>090-191000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 326 PM CDT (226 PM MDT) MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS THROUGH THE EVENING HOURS. THERE IS JUST A SLIGHT CHANCE A FEW OF THESE STORMS MAY BECOME SEVERE THROUGH 10 PM CDT, ALONG AND NEAR THE OKLAHOMA BORDER FROM LIBERAL TO MEDICINE LODGE. THE MAIN HAZARDS FROM THESE ISOLATED THUNDERSTORMS WILL BE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH. OVER THE REST OF SOUTHWEST KANSAS, WIDELY SCATTERED EVENING STORMS ARE POSSIBLE...HOWEVER ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... THERE IS A SLIM CHANCE STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING UNTIL 10 PM CDT IN SEWARD, MEADE, CLARK, COMANCHE AND BARBER COUNTIES. 12
In the hours before
Local storm report, Jul 18, 10:50 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1050 PM CDT MON JUL 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 3 E PENDENNIS 38.65N 100.27W
07/18/2005 1.00 INCH LANE KS TRAINED SPOTTER
&&
LEENearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.